Since DRESS syndrome can have such a varied presentation, one important differentiation that should be made is between DRESS and Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis.
A hypersensitivity reaction characterized by a drug eruption +/- fever, pruritus, pharyngitis, cough, malaise, periorbital edema, headache, otalgia, rhinorrhea, and/or oral ulcers, typically beginning 2-4 weeks after initiation of the offending agent.
The life-threatening DRESS (drug rash with eosinophilia and systemic symptoms) syndrome is characterized by the presence of at least three of the following findings: fever, exanthema, eosinophilia, atypical circulating lymphocytes, lymphadenopathy and hepatitis. This syndrome is difficult to diagnose, as many of its clinical features mimic those found with other serious systemic disorders.
Unlike syndromes that may develop due to other drugs, DRESS syndrome customarily commences 2-8 weeks after the commencement of the drug, and symptoms perpetuate to progress after discontinuation of the responsible drug. Symptoms such as fever, lymphadenopathy, hematological disorders, maculopapular rash and internal organ involvement are common in this syndrome.
My takeaway is to be on the lookout for rash with at least one systemic and one hematologic symptom.
We are a collaborative network of patients, families, researchers, and physicians dedicated to educating the public and medical communities about the severe adverse drug reaction, D.R.E.S.S. Syndrome.
The term drug rash with eosinophilia and systemic symptoms (DRESS) was introduced in the mid-1990s to refer to a specific drug-induced hypersensitivity syndrome with well-defined characteristics, namely a skin eruption, hematologic abnormalities and internal organ involvement. The syndrome is heralded by a fever that ranges from 38 to 40°C. The onset of rash coincides with the fever, or it occurs shortly thereafter.